Hail, Mackinac
- When
- August 5, 3:13 PM EST
- Where
- Mackinac County, 4.53 mi ENE of Charles
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.040, -84.590
An isolated severe thunderstorm in Eastern Upper Michigan produced penny to quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An isolated severe thunderstorm in Eastern Upper Michigan produced penny to quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 5, 2:58 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 358 PM EDT TUE AUG 5 2008 .DISCUSSION...EARLY AFTERNOON OBSERVATIONAL AND NUMERICAL GUIDANCE ANALYSIS SHOWS BROAD MID TO UPPER LEVEL NORTHWEST FLOW DOMINATING THE NORTHERN CONUS/SOUTHERN CANADA AROUND UNDERSIDE OF OF WESTERN HUDSON BAY CLOSED MID LEVEL LOW. A COUPLE LOW AMPLITUDE SHORTWAVES EMBEDDED WITHIN THIS FLOW SET TO PIVOT ACROSS THE NORTHERN LAKES...WITH THE FIRST PUSHING ACROSS NORTHERN LAKE MICHIGAN THIS AFTERNOON AND THE NEXT FARTHER UPSTREAM OVER WESTERN LAKE SUPERIOR. AT THE SURFACE...MORNING LOW LEVEL TROUGH AXIS AS ESSENTIALLY CLEARED THE NORTHERN MICHIGAN COUNTIES...PUSHING SOUTHEAST ACROSS THE THUMB REGION. WHILE WINDS HAVE GENERALLY SHIFTED TO THE NORTHWEST TO WEST BEHIND THIS TROUGH PASSAGE...LOW LEVEL MOISTURE STUBBORN TO SCOUR OUT...WITH MORE SIGNIFICANT DRYING TAKING PLACE OVER CENTRAL WISCONSIN. DESPITE DECENT SURFACE BASED INSTABILITY (LATEST LAPS DATA SHOWS UPWARDS OF 1500 J/KG OF SURFACE BASED CAPE) AND SLIGHT COOLING OF MID LEVELS WITH APPROACH OF UPSTREAM SHORTWAVES...LACK OF FOCUSING MECHANISM HAS KEPT ANTICIPATED SHOWER AND THUNDERSTORM DEVELOPMENT TO A MINIMUM...WITH REGIONAL RADARS JUST RECENTLY SHOWING SOME SHOWERS/STORMS DEVELOPING OVER FAVORED LAKE INDUCED UPPER MICHIGAN CONVERGENCE ZONE ALONG WITH SOME SPOTTY NORTHERN MICHIGAN RETURNS. FORECAST CONCERNS THROUGH THE SHORT TERM (THROUGH TONIGHT) CENTER ON LINGERING SHOWER AND STORM THREAT THIS AFTERNOON. REST OF THIS AFTERNOON...PLACEMENT FOR SHOWERS AND THUNDERSTORMS REMAINS A CHALLENGE FOR THE REMAINDER OF THIS AFTERNOON...WITH CONVECTIVE INITIATION TIED TO MESOSCALE LAKE INDUCED CONVERGENCE ZONES (OR LACK THEREOF). PEAK OUTSIDE THE OFFICE WINDOW DOES SHOW DECENT CU FIELD WELL ESTABLISHED...AND WITH A FEW MORE HOURS OF HEATING LEFT...THINKING THAT SHOWERS AND STORMS WILL INCREASE IN COVERAGE. MUCH LIKE EARLIER UPDATE...HAVE TARGETED TYPICAL NORTHERN MICHIGAN CONVECTIVE HOT ZONES WITH BETTER COVERAGE...NAMELY EAST OF I-75 OVER NORTHERN LOWER MICHIGAN AND SOUTH CENTRAL PARTS OF EASTERN UPPER MICHIGAN. HAVE TOYED BACK AND FORTH WITH COMPLETE REMOVAL OF SHOWER MENTION IN NORTHWEST FLOW LAKE MICHIGAN SHADOW REGIONS...BUT STILL CONCERNED ANY UPSTREAM ACTIVITY MAY SURVIVE THE TUMULTUOUS TRIP OVER THE STABLE WATERS OF THE BIG LAKE. TONIGHT...COULD SEE THE NEED FOR AN EARLY EVENING SHOWER OR STORM MENTION BEFORE INSTABILITY QUICKLY WANES. HATE TO COMMIT TO A MENTION GIVEN AFTERNOON UNCERTAINTIES. WILL THEREFORE PASS ALONG THIS CONCERN TO THE AFTERNOON SHIFT AND LEAVE IT AS A NOW CAST PROBLEM. FOR THE REST OF THE NIGHT...EXPECTING QUIET CONDITIONS TO PREVAIL AS AFFECT OF WESTERN LAKE SUPERIOR SHORTWAVE LOOK TO PASS NORTH OF THE AREA AND UPSTREAM DRY AIR INFILTRATES THE NORTHERN LAKES AS DEEP LAYER SUBSIDENCE KICK IN. CLEARING SKIES AND LIGHT WINDS WILL HELP TEMPERATURES DROP INTO THE MID 50S OVER TYPICAL COLDER INTERIOR REGIONS. WHILE NOT IN THE FORECAST...COULD SEE SOME PATCHY AREAS OF FOG DEVELOP LATER TONIGHT WHERE AFTERNOON RAIN MATERIALIZES. MSB LONGER RANGE (WEDNESDAY THROUGH TUESDAY)...AN AMPLIFYING PATTERN IS IN THE OFFING THROUGH THE REMAINDER OF THIS WEEK...AS EXPANSIVE UPPER RIDGE ACROSS THE SOUTHERN HALF OF NATION BUILDS NORTH ACROSS THE ROCKY MOUTAINS...WHILE HEIGHTS FALL STEEPLY OVER EASTERN NORTH AMERICA. SEVERAL SHORT WAVE TROUGHS WILL BE DIGGING SOUTHEAST ACROSS THE WESTERN LAKES OVER THE NEXT 48 HOURS HELPING TO CARVE OUT THE LONG WAVE...FORECAST FOCUS IN THE NEAR TERM IS TIMING THESE WAVES AND DETERMINING POTENTIAL IMPACTS TO SENSIBLE WEATHER. WEDNESDAY...FIRST OF THE AFORMENTIONED SHORT WAVE TROUGHS FORECAST TO CROSS THE FORECAST AREA LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. DEEP MIXING FORECAST WEDNESDAY AFTERNOON (ABOVE 750MB)... THOUGH DRYING LOW LAYERS WILL LEAVE OVERALL INSTABILITY RATHER THIN. BEST CHANCE FOR ANY PRECIPITATION MAY END UP ALONG SOUTHEAST UPPER LAKE BREEZE. UPPER WAVE CROSSES THE STATE WEDNESDAY NIGHT...PROBABLY CANT RULE OUT SOME SCATTERED LIGHT RAIN SHOWERS MOST AREAS AS VORTICITY CENTER MOVES THROUGH ALONG WITH SOME BETTER MID/UPPER LEVEL MOISTURE. THURSDAY...STRONGER MID LEVEL JET STREAK DIVES TOWARD THE FORECAST AREA THURSDAY AS MEAN UPPER TROUGH BEGINS TO SHARPEN UP. PRETTY SIMILAR SITUATION TO WEDNESDAY AFTERNOON. INSTABILITY STILL PRETTY MARGINAL...MADE MORE SO BY SMALL MID LEVEL SUBSIDENCE INVERSION THAT DEVELOPS IN WAKE OF WEDNESDAYS SHORT WAVE. LAKE BREEZE DEVELOPMENT WILL BE MINIMAL...BUT STILL THINK A LOW CHANCE POP MAINLY FOR THE AFTERNOON SHOULD COVER THINGS. AS COOLER AIR SINKS IN THURSDAY NIGHT THINGS GET A BIT MORE INTERESTING. SHORT WAVE WILL DROP ACROSS THE FORECAST AREA TOWARD LAKE HURON...INITIAL SHOWER THREAT SHOULD WIND DOWN WITH SUNSET...BUT SOME DEEPER MOISTURE MAY ROTATE AROUND THE BACKSIDE OF THE WAVE AND BRING ANOTHER CHANCE FOR SOME SHOWERS OVERNIGHT TO PARTS OF EASTERN UPPER/FAR NORTHEAST LOWER. MEANWHILE...850MB TEMPERATURES SINKING INTO THE SINGLE DIGITS ABOVE ZERO (AROUND 8C BY 12Z)...AND WITH NORTHERN LAKE MICHIGAN WATER TEMPERATURES AVERAGING AROUND 20C COULD WE SEE OUR FIRST LAKE EFFECT RAIN SHOWERS OF THE SEASON? A SURE SIGN SUMMER IS OVER (NOT REALLY...BUT THE PATTERN TRENDS CERTAINLY ARENT HELPING THE CAUSE). EXTENDED RANGE (FRIDAY THROUGH TUESDAY)...TRYING TO DESCRIBE MODEL CONTINUITY IN THE MEDIUM RANGE WOULD REQUIRE TOO STRONG AN ADJECTIVE FOR USE IN A G-RATED DISCUSSION...WITH BIG ISSUES IN TRYING TO DEPICT DETAILS WITHIN EASTERN NORTH AMERICA LONG WAVE TROUGH. GFS SEEMS TO COME UP WITH NEW IDEAS EVERY 6 HOURS. FORECAST PAST SEVERAL DAYS HAS BEEN LEANING TOWARD A MORE PROGRESSIVE SOLUTION WITH INDIVIDUAL WAVES COMING THROUGH THE WESTERN LAKES...AND WILL NOT CHANGE THAT TODAY (LEANING HEAVILY ON ECMWF). QUICK COMPARISON OF 05/12Z GFS/ECMWF RUNS ARE PRETTY SIMILAR WITH GFS TRENDING TOWARD EARLIER ECMWF IDEAS. WILL MAINTAIN LOW CHANCE POPS FOR FRIDAY...AND ACROSS EASTERN UPPER SATURDAY BUT WILL GO DRY ACROSS NORTHERN LOWER. WILL INTRODUCE SOME POPS FOR SUNDAY AND MONDAY WITH POSSIBILITY OF A WEAK FRONT DROPPING IN SUNDAY...AND SOME RETURNING WARM ADVECTION MONDAY. WILL START TUESDAY DRY FOR NOW. OF COURSE...ALL OF THIS IS HIGHLY SUBJECT TO CHANGE. AT THE VERY LEAST...LOOKING AT A PERIOD OF TEMPERATURES AVERAGING BELOW NORMAL FOR EARLY AUGUST. JPB && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 406 PM EDT TUE AUG 5 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 061200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 406 PM EDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN FOR THE REMAINDER OF THIS AFTERNOON. WHILE SEVERE WEATHER IS NOT EXPECTED...PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE STRAITS REGION OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN WEDNESDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK THROUGH THE WEEKEND ACROSS PORTIONS OF NORTHERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MSB
The NCL Michigan radar (KAPX), 126 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126275, 126277.